Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 46, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 30, 2011, 12:43 AM CDT for Lauderdale County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2011, 12:43 AM CDT (05:43 UTC)
- Expired
- Mar 30, 2011, 1:13 AM CDT
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lauderdale County, AL
The radar
The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:50 AM CDT | HAIL 1 | Florence, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
390
WUUS54 KHUN 300543
SVRHUN
ALC077-300630-
/O.NEW.KHUN.SV.W.0046.110330T0543Z-110330T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 AM CDT WED MAR 30 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 130 AM CDT
* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTH OF OAKLAND...OR ABOUT NEAR
TUSCUMBIA...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
FLORENCE...UNDERWOOD-PETERSVILLE...
SAINT FLORIAN...
KILLEN...
CENTER STAR...GREEN HILL...
KINGTOWN...
LEXINGTON...WHITEHEAD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3501 8721 3492 8721 3482 8751 3482 8755
3481 8762 3474 8778 3475 8780 3483 8783
3502 8749
TIME...MOT...LOC 0543Z 240DEG 41KT 3477 8776
$$
KULA2 follow-up statements
385
WWUS54 KHUN 300601
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 AM CDT WED MAR 30 2011
ALC077-300630-
/O.CON.KHUN.SV.W.0046.000000T0000Z-110330T0630Z/
LAUDERDALE AL-
101 AM CDT WED MAR 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EASTERN LAUDERDALE COUNTY...
AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR KILLEN...OR ABOUT 7 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTER
STAR...GREEN HILL...KINGTOWN...WHITEHEAD...LEXINGTON AND ANDERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO QUARTER SIZED HAS BEEN REPORTED IN FLORENCE. IF YOU ARE
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 3501 8721 3492 8721 3482 8751 3483 8756
3493 8764 3502 8749 3502 8739
TIME...MOT...LOC 0601Z 240DEG 41KT 3490 8755
$$
KULA662
WWUS54 KHUN 300613
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 AM CDT WED MAR 30 2011
ALC077-300623-
/O.CAN.KHUN.SV.W.0046.000000T0000Z-110330T0630Z/
LAUDERDALE AL-
113 AM CDT WED MAR 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAUDERDALE COUNTY IS
CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.
HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING ARE STILL POSSIBLE
FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED.
LAT...LON 3501 8721 3492 8721 3482 8751 3483 8756
3493 8764 3502 8749 3502 8739
TIME...MOT...LOC 0613Z 240DEG 41KT 3497 8740
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:54 PM CDT, 49 minutes earlier.
Area forecast discussion, Mar 29, 11:54 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1154 PM CDT TUE MAR 29 2011 .UPDATE...FOR 06Z AVIATION DISCUSSION && .AVIATION... SHOWERS WITH EMBEDDED THUNDERSTORMS WILL IMPACT BOTH TERMINALS DURING THE OVERNIGHT HOURS...AND THESE WILL BE CAPABLE OF LIFR OR IFR CONDITIONS IF TS DIRECTLY IMPACT EITHER TERMINAL. OTHERWISE...LOOK FOR MVFR CONDITIONS FOR MUCH OF THE TAF PERIOD AS LOW CLOUDS PLAGUE THE AREA THROUGH MUCH OF WEDNESDAY. && .DISCUSSION.../ISSUED 905 PM CDT TUE MAR 29 2011/ WHILE THE ISOLATED CELL THAT BROUGHT HAIL TO NE MISSISSIPPI HAS CONTINUED TO WEAKEN AS IT MOVES ACROSS NW ALABAMA...SHOWERS ARE CONTINUING TO DEVELOP ELSEWHERE ACROSS THE CWFA ATTM. WHILE CG LIGHTNING COVERAGE HAS SO FAR BEEN SLIM...EXPECT AN INCREASE THROUGH THE OVERNIGHT HOURS AS THE CENTER OF THE LOW EDGES TOWARD THE AREA. IN ADDITION TO THE LOCALLY HEAVY RAIN THREAT...WHICH STILL LOOKS ON TARGET AS PWATS ARE EXPECTED TO SURGE TO AROUND 1.3 INCHES...THERE IS ALSO A SMALL HAIL/GUSTY WIND THREAT EMBEDDED WITHIN THE STRONGEST THUNDERSTORMS. IN FACT...THE LATEST DAY 1 OUTLOOK FROM SPC EXPANDED THE SLIGHT RISK INTO THE EXTREME WESTERN PORTIONS OF THE CWFA. MADE AN EARLIER UPDATE TO THE HYDROLOGIC OUTLOOK /HUNESFHUN/ TO DISCUSS RAINFALL POTENTIAL FOR TONIGHT INTO WEDNESDAY AND THIS IS STILL VALID AS 1 TO PERHAPS 2 INCHES OF RAINFALL IS EXPECTED BY THE TIME THE SYSTEM DEPARTS WEDNESDAY. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...AND HIGHER TOTALS WILL CERTAINLY EXACERBATE THE FLOODING CONCERNS GIVEN THE AMOUNT OF PRECIPITATION WE SAW OVER THE WEEKEND AND THE SOGGY SOILS ACROSS THE AREA. TWEAKED TEMPERATURES A BIT...MOSTLY IN THE SW PORTION OF THE CWFA...SO LOOK FOR UPDATED ZONES COMING SHORTLY. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JLL
Hazardous weather outlook, Mar 29, 12:57 PM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1257 PM CDT TUE MAR 29 2011 ALZ001>010-016-TNZ076-096-097-301000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1257 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS AND RAIN WILL OVERSPREAD THE AREA THIS EVENING INTO TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A FEW AREAS RECEIVING AROUND 2 INCHES. THIS COULD PRODUCE SOME RUNOFF PROBLEMS IN POOR DRAINAGE LOCATIONS...WITH ISOLATED FLASH FLOODING POSSIBLE WHERE EXCESSIVE RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SOME RUNOFF PROBLEMS AND LOCAL FLOODING MAY STILL REMAIN A PROBLEM EARLY WEDNESDAY BEFORE RAIN AND THUNDERSTORMS TAPER OFF. THE NEXT CHANCE OF STRONG THUNDERSTORMS IS NEXT MONDAY WITH A COLD FRONT MOVING THROUGH THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 29, 10:53 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT TUE MAR 29 2011
ALZ003-300430-
FRANKLIN-
1053 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1130 PM
CDT...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TREMONT...OR 12 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD.
HODGES.
DUKETON.
PHIL CAMPBELL...SPRUCE PINE.
NEWBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3452 8756 3431 8755 3432 8811 3433 8817
3434 8817
TIME...MOT...LOC 0353Z 255DEG 43KT 3425 8810
SSSpecial weather statement, Mar 29, 11:09 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1109 PM CDT TUE MAR 29 2011
ALZ004-005-300445-
LAWRENCE-LIMESTONE-
1109 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 1145 PM CDT...
AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COXEY...OR 13 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RIPLEY...CAIRO.
CARTWRIGHT...TANNER.
ATHENS.
ELKMONT...FRENCH MILL.
BETHEL...HOLLAND GIN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3477 8680 3465 8724 3475 8729 3475 8726
3478 8727 3481 8722 3487 8721 3500 8681
3500 8680
TIME...MOT...LOC 0409Z 245DEG 45KT 3477 8718
SSSpecial weather statement, Mar 29, 11:49 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1149 PM CDT TUE MAR 29 2011 ALZ005>007-300530- LIMESTONE-MADISON-MORGAN- 1149 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1230 AM CDT... AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLINT CITY...OR 5 MILES SOUTH OF DECATUR...MOVING EAST AT 50 MPH. NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MOORESVILLE...BELLE MINA. TRIANA. MADISON. REDSTONE ARSENAL. FARLEY...WHITESBURG. HUNTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3490 8636 3463 8637 3443 8700 3460 8708 TIME...MOT...LOC 0449Z 249DEG 45KT 3455 8693 SS
Local storm report, Mar 29, 11:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 5 N ATHENS 34.88N 86.97W
03/29/2011 M0.75 INCH LIMESTONE AL TRAINED SPOTTER
DIME HAIL REPORTED NORTH OF ATHENS.
1135 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.75 INCH LIMESTONE AL TRAINED SPOTTER
GOLF BALL HAIL ALONG INTERSTATE 65.
1138 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.00 INCH LIMESTONE AL TRAINED SPOTTER
&&
JLEELocal storm report, Mar 30, 12:13 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT WED MAR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 5 N ATHENS 34.88N 86.97W
03/29/2011 M0.75 INCH LIMESTONE AL TRAINED SPOTTER
DIME HAIL REPORTED NORTH OF ATHENS.
1135 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.75 INCH LIMESTONE AL TRAINED SPOTTER
GOLF BALL HAIL ALONG INTERSTATE 65.
1138 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.00 INCH LIMESTONE AL TRAINED SPOTTER
1144 PM HAIL ARDMORE 34.99N 86.85W
03/29/2011 M3.00 INCH LIMESTONE AL BROADCAST MEDIA
VIEWER MEASURED 3 INCH HAIL AND PASSED REPORT ALONG TO
MEDIA. DAMAGE TO VEHICLE.
1145 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 E1.00 INCH LIMESTONE AL TRAINED SPOTTER
ESTIMATED HAIL SIZE IN THE ELKMONT COMMUNITY.
&&
JLEESpecial weather statement, Mar 30, 12:24 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1224 AM CDT WED MAR 30 2011
ALZ005-006-300600-
LIMESTONE-MADISON-
1224 AM CDT WED MAR 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND NORTHWEST MADISON
COUNTIES UNTIL 100 AM CDT...
AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RIPLEY...OR 9 MILES SOUTHWEST OF ATHENS...
MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATHENS...TANNER.
FRENCH MILL.
CAPSHAW.
HARVEST...TONEY.
GLADSTONE.
MERIDIANVILLE...HAZEL GREEN.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3477 8651 3466 8707 3474 8716 3482 8719
3499 8658
TIME...MOT...LOC 0524Z 254DEG 39KT 3476 8706
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:23 PM CDT | Special Weather Statement | HUN | Franklin | 52 min |
| Mar 29, 9:44 PM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Mar 29, 10:53 PM CDT | Special Weather Statement | HUN | Franklin | 37 min |
| Mar 29, 11:09 PM CDT | Special Weather Statement | HUN | Limestone | 36 min |
| Mar 29, 11:40 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 35 min |
| Mar 29, 11:49 PM CDT | Special Weather Statement | HUN | Madison | 41 min |
| Mar 30, 12:10 AM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 35 min |
| Mar 30, 12:21 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 24 min |
| Mar 30, 12:24 AM CDT | Special Weather Statement | HUN | Limestone, Madison | 36 min |
| Mar 30, 12:50 AM CDT | Special Weather Statement | HUN | Jackson | 40 min |
| Mar 30, 12:55 AM CDT | Special Weather Statement | HUN | Lauderdale | 35 min |
| Mar 30, 1:11 AM CDT | Special Weather Statement | HUN | DeKalb | 49 min |
| Mar 30, 6:27 AM CDT | Special Weather Statement | HUN | Morgan | 33 min |
| Mar 30, 6:28 AM CDT | Special Weather Statement | HUN | Morgan | 32 min |
| Mar 30, 6:52 AM CDT | Special Weather Statement | HUN | Morgan | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.